Florida, 2011

Damaging Wind in Florida, February 7, 2011

February 7, 2011 · NWS MLB · 1 event in 1 county or zone

An outflow boundary just ahead of a broken line of weakening convection quickly pushed across the Sanford-Orlando Airport (KSFB), with a peak wind gust of 61 mph recorded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

An outflow boundary just ahead of a broken line of weakening convection quickly pushed across the Sanford-Orlando Airport (KSFB), with a peak wind gust of 61 mph recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Feb 7, 2:24 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Feb 7, 2:24 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
224 PM EST MON FEB 7 2011

.DISCUSSION...
CURRENT...BRISK GRADIENT WINDS HAVE DEVELOPED ACROSS ECFL AS A STRONG
GULF DISTURBANCE MOVES ACROSS THE EASTERN GULF TWD N FL. A LINE OF
SHOWERS WITH A FEW STORMS ARE POISED TO ENTER N CENTRAL FL DURING
THIS AFTN. WIND GUSTS OF 35 TO 45 MPH WILL BE POSSIBLE IN SHOWERS
WITH THE ADT'L THREAT OF STORMS MAINLY N OF INTERSTATE FOUR OVER
THE NEXT SEVERAL HOURS PRODUCING ISOLD WIND GUSTS OF 50 TO 55 MPH
HEAVY RAIN AND LTG. RECENTLY RELEASED MESOSCALE DISCUSSION FROM
SPC OUTLINES THE THREAT FOR LOCALLY STRONG STORMS.

TONIGHT...WIND MAXIMA ASCD WITH GULF DISTURBANCE WILL PULL AWAY FROM
THE IMMEDIATE AREA. CONSEQUENTLY THE THREAT FOR STRONG STORMS WILL
DIMINISH EARLY THIS EVENING AS LINE OF PRECIPITATION SINKS FURTHER
SWD ACROSS CENTRAL FL. RAIN COVERAGE WL STEADILY DIMINISH DURING
APPROACH OF TONIGHTS COLD FRONT. AND ISOLD/SCT POPS WL OCCUR
DURING THE EVENING. COLD FRONT WL QUICKLY MOVE ACROSS THE AREA
LATE TONIGHT FOLLOWED BY CLEARING CONDITIONS THROUGH DAYBREAK ON
TUESDAY. COLD ADVECTION OVERNIGHT BEHIND THE FRONT WL PUSH LOWS
INTO THE UPR 40S TO LOWER 50S.

TUESDAY...COOL DRY DAY IN STORE WITH HIGH PRESSURE BUILDING ACROSS
FL. UNDER MOSTLY SUNNY SKIES EXPECT HIGHS IN THE 60S WITH NEAR 70
OVER THE TREASURE COAST.

TUE NIGHT...COLD FRONT WILL HAVE CLEARED EAST CENTRAL FLORIDA AND
HIGH PRESSURE BUILDS IN FROM THE SOUTHEAST UNITED STATES. SHALLOW
HIGH PRESSURE OVER THE SOUTHEAST BUILDING DOWN THE PENINSULA WILL
RESULT IN NORTHERLY SURFACE WINDS TUESDAY NIGHT. WINDS SHIFT TO THE
NORTHEAST AND EAST WEDNESDAY AND WEDNESDAY NIGHT AS WESTERLY FLOW
ALOFT RE ORIENTS THE HIGH PRESSURE RIDGE AXIS FROM A NORTH SOUTH
DIRECTION TO A WEST TO EAST DIRECTION. THERE WILL HAVE BEEN ENOUGH
TIME FOR THE NORTHERLY FLOW TO HAVE PULL DOWN A COOLER AIR MASS
TUESDAY NIGHT TO DROP WEDNESDAY MORNING LOWS IN THE UPPER 30S AND
LOWER 40S NORTH OF INTERSTATE 4 AND THE LOW TO MID 40S FROM ORLANDO
TITUSVILLE SOUTH.

WED-WED NIGHT...BOTH 00Z ECMWF AND 12Z GFS DEVELOP AN INVERTED
TROUGH FROM THE EAST COAST OF FLORIDA NORTH TO SOUTH CAROLINA
WEDNESDAY AND LOWS OVERNIGHT WEDNESDAY. THIS SCENARIO LOOKS
REASONABLE AS U.S./NORTH AMERICA PROJECTIONS OF IR SATELLITE LOOP
SHOWS A STRONG UPPER JET AND 500MB TROUGH DIGGING SOUTHWARD OVER THE
WESTERN UNITED STATES WHICH WOULD DEEPEN OVER THE MIDDLE OF THE
COUNTRY AND HELP TO DEVELOP THE TROUGHING ALONG THE U.S. SOUTHEAST
COAST AND BACK INTO THE NORTHERN GULF OF MEXICO.

PREVIOUS LONG TERM...
THU...MEDIUM RANGE MODELS CONTINUE TO DIFFER ON NEXT WEATHER SYSTEM
SO CONFIDENCE REMAINS LOW HERE. SURROUNDING OFFICES AGREE TO LEAN
TOWARD THE ECMWF WHICH HAS SHOWN A LITTLE MORE CONSISTENCY THAN THE
GFS AND REMAINS THE WETTER OF THE TWO SOLUTIONS. THE ECMWF DEVELOPS
A WEAK SURFACE LOW OVER THE NORTH GOMEX AND THIS FEATURE IS FORECAST
TO MOVE EASTWARD OVER THE NORTH PENINSULA. AMOUNT OF MOISTURE RETURN
AHEAD OF THIS SYSTEM REMAINS IN QUESTION. WILL ALIGN POPS 30 PERCENT
NORTH OF A KISSIMMEE-ORLANDO-TITUSVILLE LINE AND 20 PERCENT
SOUTHWARD. WILL NOT MAKE ANY OTHER CHANGES TO THIS PERIOD UNTIL A
MORE CLEAR AND CONSISTENT SOLUTION PRESENTS ITSELF. SUSPECT HIGHS
WILL BE IN THE LOWER TO MIDDLE 70S AND OVERNIGHT LOWS IN THE UPPER
40S TO LOWER 50S.

FRI-MON...UNCERTAINTY REMAINS HERE WITH PREVIOUSLY MENTIONED MEDIUM
RANGE MODELS OUT TO LUNCH ON THE LATEST WEATHER SYSTEM. HOWEVER FOR
THE MOMENT WILL LEAN TOWARD A DRIER AND COOLER THAN NORMAL WEATHER
CONDITIONS UNTIL MON WHEN TEMPERATURES ARE FORECAST BACK AROUND
SEASONAL NUMBERS. HIGH PRESSURE IS PRESENTLY FORECAST TO BUILD INTO
THE AREA AND REMAIN IN CONTROL THROUGH THE REMAINDER OF THE
EXTENDED.

&&

.AVIATION...
SITES FROM ISM-MCO-TTS NORTHWARD WILL SEE DEGRADED CONDITIONS WITH
OCNL IFR IN SHRA/TSRA AND LOW CIGS THROUGH 01Z. WIND GUSTS OF 25
TO 30KT IN GRADIENT FLOW AREA WIDE THROUGH 00Z WITH OCNL MVFR IN
SHRA SOUTH OF THE ISM-MCO-TTS LINE THROUGH 03Z...FOLLOWED BY
PASSAGE OF COLD FRONT TONIGHT FROM AROUND 04Z-07Z.

&&

.MARINE...
ADVISORY COMMENCES OVER THE OUTER WATERS AT 4 PM WITH CAUTION
NEAR SHORE. LOCALLY STRONG STORMS MOVING OFFSHORE MAINLY NORTH OF
CAPE CANAVERAL THIS AFTERNOON AND EARLY EVENING. BRISK WINDS AHEAD
OF AND FOLLOWING PSG OF THE COLD FRONT WILL ELEVATE SEA
HGHTS...ESP OFFSHORE OVERNIGHT.

TUE...ANTICIPATE SCEC/SCA CONTINUING EARLY IN THIS PERIOD AS CONDS
GRADUALLY IMPROVE DURING THE DAY WITH WNW/NW WINDS DECREASING DUE TO
A SLACKING PRESSURE GRADIENT. A COLD FRONT WILL BE MOVING AWAY FROM
THE COASTAL WATERS TO THE EAST DURING THE DAY. INITIAL SEAS 4-6 FT
OFFSHORE WILL ALSO BE ON A GRADUAL SUBSIDING TREND. WIND DIRECTION
IS FORECAST TO VEER TO THE NNE/NE AS HIGH PRESSURE SETTLES CLOSER TO
THE AREA...BUT CENTERED NORTHWARD.

WED-FRI...AS PREVIOUSLY MENTIONED IN THE FORECAST DISCUSSION ABOVE
UNCERTAINTY EXISTS WITH NEXT STORM SYSTEM FOR THU. AS IT STANDS NOW
WINDS/SEAS WILL REMAIN BELOW ADVISORY CRITERIA WITH HIGH PRESSURE
BUILDING BACK INTO THE AREA FROM THE WEST ON FRI. WINDS SHOULD BEGIN
TO VEER MORE SOUTHERLY/SOUTHWESTERLY ON WED/WED NIGHT AHEAD OF THE
SYSTEM...BECOMING MORE WESTERLY/NWRLY LATER IN THE DAY ON THU-THU
NIGHT WITH POST FRONTAL CONDITIONS CONTINUING INTO FRI.

&&

.FIRE WEATHER...
SOME DRIER AIR WILL FILTER SOUTHWARD INTO THE AREA ON
TUE...THOUGH DO NOT EXPECT DURATION EVEN THOUGH AN HOUR OR TWO OF
RH VALUES IN THE MIDDLE 30S MAY OCCUR. CURRENT MODEL RUNS FOR THE
EXTENDED SUGGEST DRIER AIR BEHIND NEXT FRONT (THU) WILL GRADUALLY
BUILD IN FRI...WITH EVEN A DRIER PUSH ON SAT. CONFIDENCE IS VERY
LOW HOWEVER UNTIL MEDIUM RANGE MODELS SHOW MORE CONSISTENCY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  48  59  39  68 /  50  10  10  10
MCO  50  63  41  72 /  30  10  10  10
MLB  52  63  43  70 /  30  10  10  10
VRB  53  66  44  72 /  30  10  10  10
LEE  47  61  39  68 /  40  10  10  10
SFB  49  61  41  71 /  40  10  10  10
ORL  50  62  43  71 /  40  10  10  10
FPR  55  65  42  71 /  20  10  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FOR WINDS FROM 4 PM TODAY TO 10 AM EST
     TUESDAY FOR WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD
     COUNTY LINE 20 TO 60 NM OFFSHORE-WATERS FROM SEBASTIAN
     INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-WATERS
     FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET
     20 TO 60 NM OFFSHORE.

&&

SHORT TERM...PENDERGRAST
LONG TERM....WIMMER
Hazardous weather outlook, Feb 7, 5:05 AM EST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
505 AM EST MON FEB 7 2011

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-072100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
505 AM EST MON FEB 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A WEAK LOW PRESSURE CENTER OVER THE NORTH CENTRAL GULF OF MEXICO
WILL PUSH EAST TODAY AND THEN INTENSIFY OFF THE COAST OF GEORGIA
AND THE CAROLINAS TONIGHT. THIS WILL ACT TO LIFT A WARM FRONT UP
THE PENINSULA TODAY AND THEN SWING A COLD FRONT THROUGH CENTRAL
FLORIDA THIS EVENING.

A LARGE MASS OF RAINFALL WILL AFFECT AREAS NORTH OF ORLANDO AND
CAPE CANAVERAL THIS MORNING. AS THE LOW PRESSURE CENTER APPROACHES
THIS AFTERNOON...SOUTHERLY LOW LEVEL WINDS WILL INCREASE AND THERE
WILL BE A SLIGHT CHANCE FOR STORMS ACROSS THOSE NORTHERN AREAS.

DUE TO STRONG DEEP LAYER WINDS...SHOWERS AND ANY STORMS THAT FORM
WILL MOVE RAPIDLY TO THE NORTHEAST AND BE CAPABLE OF PRODUCING
WIND GUSTS OF 40 TO 50 MPH. THE MAIN LIMITING FACTOR WILL BE
ATMOSPHERIC INSTABILITY...BUT IF ENOUGH DAYTIME HEATING WERE TO
DEVELOP ACROSS NORTHERN SECTIONS...A FEW SEVERE STORMS COULD
FORM LATE IN THE DAY.

...MARINE THUNDERSTORM GUST IMPACT...
FAST MOVING SHOWERS AND ISOLATED STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS 35 KNOTS OR GREATER...MAINLY NORTH OF SEBASTIAN
INLET LATE THIS AFTERNOON AND EARLY IN THE EVENING.

...WIND AND SEA IMPACT...
SOUTHWEST WINDS WILL INCREASE TO 20 TO 25 KNOTS LATE TODAY AND
SHIFT TO THE WEST TONIGHT AS A COLD FRONT PASSES. THIS WILL RESULT
IN HAZARDOUS BOATING CONDITIONS DEVELOPING IN THE OPEN ATLANTIC.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HAZARDOUS MARINE CONDITIONS WILL EXIST TUESDAY MORNING MAINLY IN
THE GULF STREAM. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED THIS AFTERNOON.

LASCODY

In the hours before

Special weather statement, Feb 7, 2:12 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
212 PM EST MON FEB 7 2011

FLZ041-044-141-072015-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
212 PM EST MON FEB 7 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER NORTHERN LAKE COUNTY...NORTHERN VOLUSIA
COUNTY...

* UNTIL 315 PM EST.

AT 208 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS FROM LAKE
GEORGE TO 18 MILES SOUTHWEST OF LAKE GEORGE...MOVING EAST AT 50 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2924 8100 2923 8102 2924 8102 2923 8103
      2905 8164 2929 8165 2931 8168 2933 8167
      2938 8147 2940 8142 2927 8140 2927 8116
      2941 8116 2943 8109
TIME...MOT...LOC 1910Z 252DEG 49KT 2939 8157 2909 8176

KELLY
Local storm report, Feb 7, 3:04 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
304 PM EST MON FEB 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     NON-TSTM WND GST LEESBURG                28.81N 81.88W
02/07/2011  M39 MPH          LAKE               FL   ASOS

            34 KNOT / 39 MPH WIND GUST FROM 330 DEGREES.

&&

JRC
Special weather statement, Feb 7, 3:15 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
315 PM EST MON FEB 7 2011

FLZ041-044-141-072100-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
315 PM EST MON FEB 7 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER NORTHEASTERN LAKE COUNTY AND VOLUSIA
COUNTY...

* UNTIL 400 PM EST.

AT 312 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 6 MILES WEST OF
DELAND...MOVING EAST AT 55 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE WILBUR BY THE SEA.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2936 8109 2927 8103 2923 8103 2923 8100
      2922 8101 2903 8088 2883 8150 2905 8162
      2927 8124 2927 8116 2932 8115
TIME...MOT...LOC 2014Z 261DEG 50KT 2903 8136

GUSEMAN

The radar

The Melbourne radar (KMLB), 94 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Seminole

When
February 7, 3:27 PM EST
Where
Seminole County, 0.79 mi W of (Sfb)sanford Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
28.780, -81.243

Orlando-Sanford Airport ASOS (KSFB) recorded a wind gust of 53 knots as a convective outflow boundary passed, immediately preceding a weakening line of heavy showers and isolated storms.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 271294.